Hail, Graham
- When
- July 20, 3:30 PM MST
- Where
- Graham County, 15 mi NE of Bylas
- Measured
- 0.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 33.283, -109.933
Three quarter inch hail was reported by the Bureau of Indian Affairs in Point of Pines.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:11 PM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST WED JUL 20 2005 .SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION FROM BOTH THE EAST AND SOUTH. THE RISK OF THUNDERSTORMS WILL BE ENHANCED SOMEWHAT THIS EVENING AN AN UPPER LEVEL DISTURBANCE APPROACHES FROM WEST TEXAS. A MORE SUBSTANTIAL INCREASE IS EXPECTED FRIDAY AND SATURDAY AS REMNANT MOISTURE FROM NOW TROPICAL STORM EMILY MOVES ACROSS NORTHERN MEXICO AND INTO SOUTHERN ARIZONA. && .DISCUSSION...18Z SOUNDING CAME IN WITH A BIT OF A SURPRISE...A LITTLE WARMING AND DRYING IN THE 400-300MB LAYER HAS ALREADY BEGUN AHEAD OF THE W TX UPPER LOW. HOWEVER THE E SHEAR REMAINED NEAR 30KTS WITH A MODIFIED CAPE NEAR 1500J/KG. OTHER ISSUE IS THAT WE HAVE BECOME SO SOUPED UP IN THE LOW LEVELS THAT TEMPS HAVE BEEN RUNNING ABOUT 4-6F BELOW YESTERDAY. THAT HAS ALSO CUT INTO OUR CAPE A BIT. SO WHILE IT DOES NOT LOOK AS ALARMING AS IT DID EARLIER IN THE DAY...WE WILL BE ON THE ACTIVE SIDE AGAIN THIS EVENING WITH NOT ONLY GUSTY WINDS A CONCERN BUT PERHAPS A LITTLE MORE HEAVY RAINFALL COVERAGE...ESPECIALLY FROM KTUS WEST. HWO IS APPROPRIATELY WORDED AND SPC SLIGHT RISK LOOKS GOOD. WE WILL ALSO CARRY SOME HEIGHTENED WORKING IN THE ZFP. INITIAL DEVELOPMENT OVER THE MOUNTAINS NEAR KTUS...WHILE A BIT LATE AND SHEARED-LOOKING...WAS BREAKING THROUGH THE WEAK 400-300MB CAP. RECENT SATELLITE TRENDS APPEAR TO BE SUPPORTING THE GFS A BIT MORE THAN THE ETA...ALTHOUGH MODEL MASS FIELDS ARE RELATIVELY CLOSE. WARMING AND DRYING ALOFT WILL DUKE IT OUT WITH CONTINUED EASTERLY SHEAR AND INCREASING PRECIP WATER ON THU. SUSPECT THE WARMING WILL WIN OUT GIVEN RECENT DEVELOPMENTS. HOWEVER NOW THAT LOW LEVEL MOISTURE IS AT MONSOONAL LEVELS...I AM RELUCTANT TO LOWER POPS TOO MUCH. WHILE THU MAY BE A BIT DOWN...WELL-ADVERTISED RAMP UP FRI-SAT STILL LOOKS GOOD. EMILY IS HOLDING TOGETHER VERY WELL OVER NE MEXICO DESPITE BEING PRETTY FAR INLAND. THIS INCREASES CONFIDENCE THAT THE MOISTURE WILL MAKE IT...IF NOT A MID LEVEL CIRCULATION REMNANT. THE BIG CAUTION HERE IS THAT AS WE HAVE SEEN WITH TROPICAL MOISTURE INFLUXES BEFORE...THEY CAN JUST AS EASILY SHUT US DOWN AS THE BOUNDARY LAYER COOLS. THE ONE THING GOING FOR US IS THAT THE GFS MAINTAINS 20-30KT E FLOW BOTH DAYS. ALL WELL NEED IS A LITTLE DAYTIME HEATING...WITH FRI MORE LIKELY TO SEE SOME THAN SAT. THEREAFTER INTO EARLY NEXT WEEK...GENERAL MODEL CONSENSUS IS THAT THE UPPER HIGH WILL WEAKEN AND MEANDER AROUND A BIT. BUT IT WILL GENERALLY STAY TO OUR N. CLIMO POPS/TEMPS WILL BE THE WAY TO GO SINCE BY THEN...THE TYPICAL MONSOON UPS-AND-DOWNS WILL BE GOVERNED HEAVILY BY SMALL SCALE FEATURES AND ACTIVITY FROM THE PREVIOUS DAY. && .FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL CONTINUE TO RESULT IN ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THE STRONG DAYTIME HEATING...COMBINED WITH MOISTURE IN PLACE...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING. ADDITIONAL TROPICAL MOISTURE WILL MOVE INTO THE REGION THIS WEEKEND AS THE REMNANTS OF EMILY APPROACH FROM THE SOUTHEAST...RESULTING IN INCREASING THUNDERSTORM AND PRECIPITATION CHANCES. A RETURN TO MORE SEASONAL TEMPERATURES WILL ALSO OCCUR OVER THE UPCOMING WEEKEND...DUE TO THE INCREASING MOISTURE...CLOUDS AND PRECIPITATION THAT ARE EXPECTED. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...TODAY WILL BE THE 3RD DAY IN A ROW WHERE THE AVERAGE DEWPOINT AT KTUS IS 54F OR HIGHER. THUS THE FIRST MONSOON DAY WILL GO DOWN IN THE RECORD BOOKS AS JULY 18...THE 2ND LATEST START ON RECORD. PUBLIC...PYTLAK FIRE WEATHER...ZELL WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1203 PM MST WED JUL 20 2005 AZZ029>035-210700- UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1203 PM MST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND OVER THE EASTERN MOUNTAINS THIS AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING...AS WELL AS HAIL ASSOCIATED WITH SOME OF THE THUNDERSTORMS. DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE CHANCE FOR SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN PLACE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-210700- NORTHERN GREENLEE COUNTY- 1203 PM MST WED JUL 20 2005 SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM ...MOVING SOUTHWEST INTO THE DESERTS THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY WINDS AND HAIL. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING. DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE CHANCE FOR SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN PLACE. FISHLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 S PATAGONIA 31.51N 110.75W
07/20/2005 SANTA CRUZ AZ TRAINED SPOTTER
FEW HUNDRED POUND STORAGE SHED DAMAGED WHEN BLOWN ACROSS
YARD AS WELL AS SHINGLES BLOWN OFF ROOFS IN NEIGHBORHOOD.
&&
DFThe Phoenix radar (KIWA), 161 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
Three quarter inch hail was reported by the Bureau of Indian Affairs in Point of Pines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5465219.